A rapid caliber change in the inferior vena cava during multiphasic contrast-enhanced computed tomography may signal an acute anaphylactic reaction to nonionic contrast medium

Takayoshi Shinya, Akihiro Tada, Yoshihisa Masaoka, Nanako Ogawa, Satoko Makimoto, Hiroki Ihara, Ryuichiro Fukuhara, Noriaki Akagi, Takao Hiraki, Atsunori Nakao, Susumu Kanazawa

Research output: Contribution to journalArticle

Abstract

Severe anaphylactic reactions to an intravenous nonionic iodine contrast medium (NICM) are uncommon but can result in permanent morbidity or death if not managed appropriately. An anaphylactic reaction to an NICM typically manifests as clinical symptoms that include an itchy nose, sneezing, and skin redness. To our knowledge, a rapid change in the caliber of the inferior vena cava (IVC) during multiphasic contrast-enhanced computed tomography (CT) has not been reported. Here, we report the computed tomographic findings in three cases of hypovolemic shock caused by an anaphylactic reaction to an NICM. We suspect that a decrease in caliber of the IVC during multiphasic contrast-enhanced CT may be a predictor of an allergic-like reaction to an NICM. Patients in whom physicians and radiographers detect a rapid caliber change in the IVC during multiphasic contrast-enhanced CT should be managed carefully.

Original languageEnglish
Pages (from-to)970-974
Number of pages5
JournalRadiology Case Reports
Volume13
Issue number5
DOIs
Publication statusPublished - Oct 2018

Keywords

  • Anaphylaxis
  • Caliber change
  • Contrast-enhanced computed tomography
  • Inferior vena cava
  • Nonionic contrast medium

ASJC Scopus subject areas

  • Radiology Nuclear Medicine and imaging

Fingerprint Dive into the research topics of 'A rapid caliber change in the inferior vena cava during multiphasic contrast-enhanced computed tomography may signal an acute anaphylactic reaction to nonionic contrast medium'. Together they form a unique fingerprint.

  • Cite this